fatigue, anemia

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Aug 2009
Total Posts : 377
   Posted 2/25/2010 12:23 PM (GMT -6)   
I'm on Remicade, and its effects are wearing off. I had bloodwork done, and my SED rate is 58 and it showed I'm anemic. I have also been getting low grade fevers that spike every night but then (thankfully) go away during the day.

I'm really fatigued. I know that Crohn's itself can cause fatigue, so I'm wondering if there is even something I can do about my fatigue. I'm not sure how anemic I am, but I know that can cause fatigue. However, I read that inflammation from chronic diseases can cause anemia, and the only way to treat the anemia is to treat the disease. Is that usually the case?

I try to get 9 hours of sleep a night. I force myself to go to the gym in the morning, and at work all I can do is look at the clock to count how many hours I have until lunch so I can nap. By the time Friday rolls around, I'm on the couch by 6 pm and often sleep for 10-12 hours. I'm feeling like a bad wife, because the time I could be spending with my husband, I'm sleeping. (Though he 's the best and is very understanding, and he actually wants me to get to bed early to rest.)

I realize all my symptoms of Crohn's can be the cause of fatigue, so do I just learn to suck it up, or is there something else I could do? (I have Crohn's colitis, so I don't think I have a B12 deficiency, and I started taking a vitamin D3 supplement- though I must admit, I haven't been tested for levels.)

How do you guys deal with the fatigue?

Regular Member

Date Joined Jan 2010
Total Posts : 265
   Posted 2/25/2010 1:10 PM (GMT -6)   
" only way to treat the anemia is to treat the disease"

Hummm.... You have to treat the disease AND the anemia! And it's a good idea to be testes for B12 levels too. Are you already taking iron pills? Usually, when you adress anemia, you boost your energy!!

Dealing with fadigue is simple, but not easy... rest! (any guilty thoughts?)

Sometimes the D alone causes fadigue >-(.
Diagnosed in nov/94 - Started with Prednisone, followed by Pentasa, entocort, flagyl, Imuran, Cipro, etc.
Blockage - First Surgery 2001 (no ressection)
Severe bleedind - 2003 - Stopped by 60mg of Prednisone
Stricture leading to a ressection in Dec/2008 - Second Surgery
Now on Remicade + 100 mg Imuran + Iron (sort of remission, not sure at all)

Forum Moderator

Date Joined Nov 2003
Total Posts : 7055
   Posted 2/25/2010 4:28 PM (GMT -6)   
A SED rate of 58 is fairly high and indicates an inflammatory issue somewhere in your body. Your doctor should be testing to get at the root cause of your SED rate, anemia, fevers and fatigue. Because you are taking Remicade and it's losing its effectiveness, I would be concerned that you might have some issue caused by the Remicade. Do you have any joint pain? Do you have any swelling in any joints?

A few people that have taken Remicade and other biologics have developed lupus. This is called drug-induced lupus erythematosus [DILE]. There are a couple blood tests that can tell if this might be the cause of your problem. I had all of the symptoms you list PLUS joint pain and swelling. I had developed DILE while on Remicade.

Of course, your CD could be causing your symptoms. If you have never had your B12 level checked, it is important that it be done. One cannot just assume it is ok. I strongly urge you to have a long discussion with your GI about these issues. Some GIs simply don't want to deal with anything but gut issues. If he is not concerned about your symptoms, then take up the issue with your primary care doctor and see if he/she will run some further tests.
Moderator Crohn's Disease  & Osteoarthritis Forums
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, asthma, severe allergy and a host of other medical problems.

Regular Member

Date Joined Aug 2009
Total Posts : 377
   Posted 2/28/2010 6:13 PM (GMT -6)   
Thanks for your responses. I know I need to rest, but it seems that no matter how much I sleep, I still feel fatigued. However, I realized that now I am getting fevers during the day as well, so I'm sure that has a lot to do with my fatigue.

Ides- I don't have any joint pain yet, knock on wood. I'm scared to develop DILE. I'm so sorry you had to go through that. Does it go away once the Remicade is out of your system?

I think it may just be the flare causing my symptoms (hopefully), because these are all the exact same symptoms I had when I was first diagnosed. But you guys are right, it is a good idea to check for B12 levels anyway. It can't hurt.

Veteran Member

Date Joined Oct 2008
Total Posts : 1342
   Posted 2/28/2010 6:54 PM (GMT -6)   
They say your body "hides" iron when disease is active, because bacteria thrive on it. Therefore, you appear to be anemic. If you get your ferritin checked, and it's normal, you know that your body is sequestering the iron. If it's low, then you truly are anemic.


"During an acute inflammatory response, serum iron levels decrease while levels of ferritin (the iron storage protein) increase, suggesting that sequestering iron from pathogens is an important host response to infection (20, 32). Despite the critical functions of iron in the immune response, the nature of the relationship between iron deficiency and susceptibility to infection, especially with respect to malaria, remains controversial. High-dose iron supplementation of children residing in the tropics has been associated with increased risk of clinical malaria and other infections, such as pneumonia."

If your ferritin is low, could you get an iron shot or infusion? Taking iron pills would appear to be counterproductive.

Also, have you had your thyroid checked? I recently found out that this is probably why I'm so tired.
34 years old, Crohn's disease for 15 of them
Resection of ileocecal valve on 09/22/09
Current Meds: LDN, Pentasa, Effexor XR, Zyrtec
Supplements: 3 kinds of Fish Oil, Multi-Vitamin, Vitamin D, Calcium, Magnesium, Coconut Oil, Garlic Oil, CoQ10, Enzymes
SCD since 12/01/08 - eating Stage 3 foods

Regular Member

Date Joined Oct 2009
Total Posts : 291
   Posted 2/28/2010 6:57 PM (GMT -6)   
Can I ask what DILE is? I hope you feel better soon Octobergirl!

Veteran Member

Date Joined Feb 2009
Total Posts : 529
   Posted 2/28/2010 10:22 PM (GMT -6)   
DILE = drug-induced lupus erythematosus

Veteran Member

Date Joined Dec 2009
Total Posts : 681
   Posted 3/1/2010 1:15 AM (GMT -6)   
You don't mention any drugs your on other than remicade, many can cause fatigue as a side effect. Your fatigue may be the result of 3 or 4 different factors and can be frustrating to figure out the cause(s). I've found prednisone and salofalk for me cause extreme fatigue, which I'd best describe as fatigue that gets worse and worse until I'll sleep 16-20 hours a day and fight to stay awake the rest of the time. The only way to figure it out is to stop(taper) the drug one at a time and see the result. With the salofalk as I reduced it, 2 days later my sleep would reduce. The prednisone of course took months to taper off but when I got down to 20mg the fatigue began to diminish.

Male, 54 years old with Crohn's since 15 years old, diagnosed at age 46. Terminal ileum resected 2002. 5 months of remission. Crohn's has now been active since early 2003. Had a gall bladder removed Nov. of 2009. Currently on Remicade every 8 weeks, Nexium, Iron, B-12 injection every 4 weeks,5-asa Asacol, Morphine Sulfate as needed for pain. Cymbalta for long term pain control. 5-asa Salofalk, Entecort, Imuran and Prednisone in the past.

Regular Member

Date Joined Sep 2008
Total Posts : 211
   Posted 3/1/2010 10:07 AM (GMT -6)   
I am sorry you are feeling so lousy. My dr is amazed by my fatigue saying I shouldn't feel that way. He also says I have never been in remission. I have to say the fact that you are still exercising is very inspirational. Thanks for that--we all need the inspiration!!!

37/f   proud single mom of 2

Diagnosed with GERD/Acid Reflex 2002

Diagnosed with IBS 2007

Diagnosed with Arthritis 2007

Diagnosed with UC, then Crohn’s 2007

Diagnosed with Generalized Anxiety Disorder 2008


Starting on REMICADE probably within the next mo.

Current medications: Asacol 2 tablets 3X daily, Imuran 50 mg daily,Endcort 3mg 3X daily, Pentasa 2 500mg caps 2X daily, Prilosec 20 mg 2X daily (if needed), .05 mg Zanax (if needed) Probiotics, Calcuim/Mag/Vit.D. Flinstones multi with Iron and Vit. C 500mg daily

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 25, 2016 1:57 AM (GMT -6)
There are a total of 2,711,543 posts in 299,045 threads.
View Active Threads

Who's Online
This forum has 153571 registered members. Please welcome our newest member, Thom.
171 Guest(s), 6 Registered Member(s) are currently online.  Details
Mews2much, Bololidat, ppm guy, xy123, gilly2, julymorning

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer